Growing up I never had to think about what I ate. I could eat whatever I wanted and not gain weight. I was always slim.
When I got a little older, college age, I took notice of my weight and when I’d gain a little bit from too much dining hall food, but I could lose the weight pretty easily and it would stay off.
Then I got put on risperidone and gained about 30 lbs. When I went off of it finally I stopped gaining weight, but I could never seem to lose the weight I had put on no matter how hard I tried with diet and exercise. Even when I’d manage to lose like 5 lbs I’d gain it right back in the blink of an eye. I just became stuck.
Several years later I was put on a hormonal IUD which was one of the worst decisions of my life. This thing fundamentally changed my metabolism. I put on 40 lbs with it in but even when I got it taken out I would not stop gaining and am now 60 lbs overweight. It is insane, my body is totally different now I have to constantly be on top of my eating just to not gain weight and it is exhausting. I was expecting this change to come when I was in my 40’s and 50’s, not at age 25.
It feels like before my default status was not to gain weight and now my default status is to gain weight. I hate it. I hate that I have to make a constant exhausting effort just not to get bigger. Literally if i just relax for 2 or 3 weeks and don’t think about my eating i can put on 15 lbs. It’s insane how I have to micromanage this.
I feel really self-conscious about my weight gain.
Like you I went from being a slim build to being well overweight.
My Olanzapine was to blame, and it took me nearly 4 years of switching meds just to find one that keeps my weight neutral.
I think this is a price we pay for imperfect medication treating a disease that is not well understood.
AP’S are a sledgehammer to the body and it’s not great, but the fact it helps the majority of people who take them in some way, it’s a better option than getting locked up with zero treatment from meds
I have been on topicals, and they really make me feel rough now, and I cannot tolerate them.
I had a weight problem all the way through school. I stayed about fifteen pounds over but when I started APs I gained 150 pounds in 20 years. Highest I was up to was 305 now I’m hovering at 260. It’s a daily fight, that it is.
@Anna I totally agree with you that taking anti-psychotic medication does cause weight gain. I have never read a post or thread that has stated any schizophrenic losing weight on any type of anti-psychotic medication.
I went right up to 96kg from like 60kg. That was on 15mg abilify. That was mad. Now I’m 73kg.still slightly overweight.
I have to be careful too.
I gained weight on antipsychotics but now I’m slowly losing weight.
i gained 40 pounds on invega, i was always slim with a 6 pack until i was 30 years old. growing up i couldnt put on weight because of my metabolism and how active i was. when i was in my mid 20’s i started to get serious about putting on muscle and had to eat 3200 calories a day to gain.
now i eat like 1200 calories a day, if i eat 2000 calories a day the weight just comes back on. but im a healthy bmi now, almost back down to my pre medicated weight because im so strict with my diet.
When I was on Zyprexa, my weight shot up to 294 lbs (133 kg). I switched to Abilify and my appetite went away, and I was no longer hungry all the time. My weight has dropped to 253 lbs (115 kg).
I was born underweight, I was 127lb at 21y.o. BMI nearly underweight when I started taking antipsychotics. Now at 30 y.o. I am 295lb and still increasing…
I’m short, was always thin at about 100 lbs. Always gained weight easily but was very conscious of my food and exercise habits. Didn’t have too much of a problem with abilify, slight weight gain, but not terrible. Then they put me on Saphris and I gained 100 lbs in 6 months without changing my calorie intake or exercise habits. It was disastrous. It’s been almost ten years and I’m still struggling to get rid of that weight.
All atypical APs cause severe weight gain for me.
I gained 80 pounds on Invega but I don’t watch what I eat
I gained about twenty pounds on the Haldol decoate shot. Then, years later, they put me on some kind of blood pressure medication that caused me to go on an eating frenzy, and I gained 50-60 lbs. One thing about this med, though - I don’t know how many people have experienced this. It happened to me only once before I took this med. But have you ever woken up after a good night’s sleep that you felt so relaxed and so calm for a little over a half a day? When I took this blood pressure med I felt that way every single time I woke up from any sleep at all. That part of it was great. I’ve been tempted to ask to go back on that drug just for that feeling, but then I remember the weight gain, and I think not.
This topic was automatically closed 90 days after the last reply. New replies are no longer allowed.